Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

August 19, 2021Sanpete County, Utah

NWS Salt Lake City, UT issued this special weather statement at Aug 19, 2021, 12:29 PM MDT for Sanpete County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2021, 12:29 PM MDT (18:29 UTC)
Expired
Aug 19, 2021, 1:15 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT
Hail
0.50 in
Wind
50

County Sanpete County, UT

The radar

The Salt Lake City radar (KMTX), 211 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS85 KSLC 191829
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
1229 PM MDT Thu Aug 19 2021
 
UTZ111-113-115>119-191915-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Sevier Valley UT-Wasatch Plateau/Book Cliffs UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
1229 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of Sanpete...east
central Millard...southeastern Juab...northeastern Sevier and south
central Utah Counties through 115 PM MDT...

At 1228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Nephi to 7 miles northwest of
Fayette to 11 miles west of Salina. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail. 

SOURCE...Radar indicated. 

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible. 

Locations impacted include...
Nephi, Manti, Moroni, Ephraim, Gunnison, Mount Pleasant, Salina,
Wales, Fayette, Mona, Centerfield, Fairview, Fountain Green, Aurora,
Spring City, Levan, Redmond, Mayfield, Sterling and Indianola.

This includes the following highways...
 Interstate 15 between mile markers 200 and 232.
 Interstate 70 between mile markers 55 and 61.
 US Route 50 between mile markers 136 and 158.
 US Route 89 between mile markers 226 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 11137 3943 11131 3895 11144 3889 11218
      3929 11204 3975 11212
TIME...MOT...LOC 1828Z 254DEG 30KT 3970 11202 3931 11195 3895 11208 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 19, 4:18 AM MDT, 8 hours 11 minutes earlier.

Area forecast discussion, Aug 19, 4:18 AM MDT, 8 hours 11 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
418 AM MDT Thu Aug 19 2021

.SYNOPSIS...A slow moving upper level system will continue to
impact the area with a potential for strong thunderstorms and
heavy rainfall continuing through the overnight hours, primarily
across southern and central Utah. Expect cooler temperatures to
prevail through tomorrow, with drier and warmer conditions
expected by Friday.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...Upper level cold trough has
become negatively tilted across the Great Basin overnight which will
create an area of upper level diffluence across northern Utah and
Uinta County Wyoming early this morning. As the trough moves east
today, the cold core itself will move across northern Utah to
continue the unsettled weather through much of the day. Well below
normal temperatures will prevail across this area with readings
about 25 degrees below normal.

Farther south, the trough axis continues to swing east northeast
across central and southern Utah. A band of heavy rain showers and
thunderstorms associated with the leading edge of this axis will
push into eastern portions of the CWA this morning, followed by
the cold core aloft which will continue the unsettled weather into
this afternoon from just south of I-70 northward. Have elected to
allow the Flash Flood Watch to expire at 6am across eastern and
southeastern portions of the CWA as lowering PWs will move into
this area by mid morning and the individual cells are moving at a
reasonable speed to keep most threats of flash flooding to a
minima. Breezy conditions are expected across the southern tier of
Utah today as the jet aloft swings overhead. The 700mb winds are
forecast to be 30kts, so with at least partly cloudy skies
returning today, good mixing should bring these winds down to the
surface. Temperatures across central Utah will be 15-20 degrees
below normal and across southern Utah 10-15 degrees below normal
today.

The storm finally exits the region overnight with lingering
showers over the eastern portions and Uinta County Wyoming beyond
midnight, while western areas should have showers ending by
midnight.

A ridge will build in quickly for Friday but temperatures will
remain generally 10-15 degrees below normal despite mostly sunny
skies.

Another trough will dig into the Pacific NW early Saturday and
into the northern Great Basin by Saturday night. This trough is
not as cold nor does it have the moisture to work with as this
previous trough. Therefore, looking for scattered showers to
develop Saturday afternoon mainly from west central Utah
northward, although the southern mountains could have stray
showers, while the east and southern valleys remain dry. Rain
will be likely across northern Utah from I-80 northward as well as
across southwest Wyoming by Saturday night. temperatures on
Saturday ahead of this trough should warm to within 5 degrees
below normal across the south and within about 10 degrees below
normal in the north.

.LONG TERM (AFTER 12Z Sunday)...The trough that's expected to
move through later Saturday will depart Sunday. Isolated to
scattered showers are expected in Uinta County and northeast Utah
early in the day, but conditions will be quickly drying. Flow will
become zonal to southwest, as the region will be located between a
building ridge to the southeast and another trough to the northwest.

Ensembles have strong agreement in the trough moving east along the
Canadian border with little or no impacts locally. The ridge is
likely to be positioned in the southeast Sunday, but work west
gradually through the week. All guidance is relatively similar, with
slight differences in location through the week. Winds are expected
to stay southwest, which will keep conditions largely dry and not
pump in monsoonal moisture.

Temperatures will already be back near average Monday and increase
slightly for most places going through the week.

&&

.AVIATION...KSLC...Scattered rain showers with isolated
thunderstorms are likely into the evening. Visibility will be
lowered from wildfire smoke along with any heavier rain showers or
thunderstorms near KSLC, resulting in MVFR conditions much of the
day. Gusty and erratic winds are possible with nearby showers or
thunderstorms. Southeast winds will transition to northwest around
17Z. Rain chances will drop off after 03Z, with smoke concentrations
expected to decrease. That will allow for visibility to increase
into VFR range.

REST OF UTAH AND SOUTHWEST WYOMING...Scattered rain showers with
isolated thunderstorms are likely through southwest Wyoming and
northern Utah. Gusty and erratic winds are possible with nearby
showers. Precipitation chances are lower in the south, but isolated
rain showers and thunderstorms are likely. Visibility will be
lowered from wildfire smoke along with heavier nearby rain showers
or thunderstorms, resulting in MVFR conditions. Rain chances will
drop off after 03Z for most of the region, but could last until
around 06Z in southwest Wyoming and far northern Utah. Wildfire
smoke concentrations are expected to decrease, with VFR conditions
later Thursday.

&&

.FIRE WEATHER...The unusually cold and wet storm system will
continue to churn across Utah today with numerous showers and
scattered thunderstorms across the eastern 2/3 of Utah. Even the
northwest portion of Utah will receive some rain today as the cold
pool aloft tracks across this portion of the state bringing a
threat of showers and thunderstorms. Elevated RH values due to the
cooler than average temperatures will remain in place today but
begin to come down Friday as a temporary ridge moves in behind
the exiting storm. Another trough will impact northern Utah
Saturday into Sunday, bringing another chance for rain, while the
southern half of the state will remain dry. A ridge will begin to
build over the Great Basin next week resulting in warmer and drier
weather.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 6 AM MDT early this morning for UTZ111-
     113-117-120>131.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 19, 4:39 AM MDT, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
439 AM MDT Thu Aug 19 2021

UTZ101>131-WYZ021-201200-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
439 AM MDT Thu Aug 19 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Numerous showers and scattered thunderstorms will occur over
mainly northern and eastern Utah today, while stray showers occur
elsewhere. Flash flooding is possible across the east. Elevations
above around 10,000 feet may see a changeover to snow for a time
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry Friday, but then central and northern Utah will have
showers and thunderstorms Saturday and Saturday night. A ridge
will bring a warming trend back to the region later Sunday through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Aug 19, 6:45 AM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLASH FLOOD      3 E ROCKVILLE           37.15N 113.00W
08/19/2021                   WASHINGTON         UT   OTHER FEDERAL

            THE RIVER GAGE AT THE EAST FORK OF THE VIRGIN RIVER NEAR
            SPRINGDALE ROSE TO 1970 CFS, WHICH CORRESPONDS TO A 5
            FOOT RISE.

&&

LC
Special weather statement, Aug 19, 9:39 AM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
939 AM MDT Thu Aug 19 2021

UTZ128-191615-
South Central Utah UT-
939 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Kane
County through 1015 AM MDT...

At 939 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Big Water, or 30 miles south of Escalante, moving east
at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Kane
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3722 11171 3740 11176 3755 11117 3728 11110
TIME...MOT...LOC 1539Z 257DEG 38KT 3733 11165

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRK
Special weather statement, Aug 19, 10:54 AM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1054 AM MDT Thu Aug 19 2021

UTZ115-116-191745-
Western Millard and Juab Counties UT-
Eastern Juab/Millard Counties UT-
1054 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of northeastern Millard
County through 1145 AM MDT...

At 1054 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Delta, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Delta, Hinckley, Lynndyl, Abraham, Mc Cornick, Sutherland and
Sugarville.

This includes the following highways...
 US Route 6 between mile markers 62 and 104.
 US Route 50 between mile markers 90 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3919 11305 3946 11291 3952 11237 3916 11234
TIME...MOT...LOC 1654Z 265DEG 27KT 3933 11280

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Church
Local storm report, Aug 19, 11:05 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1105 AM MDT THU AUG 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HAIL             1 W HINCKLEY            39.33N 112.69W
08/19/2021  E0.75 INCH       MILLARD            UT   TRAINED SPOTTER

            HAIL UP TO PENNY SIZE

&&

CKRUSE
Special weather statement, Aug 19, 11:42 AM MDT, 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1142 AM MDT Thu Aug 19 2021

UTZ115>118-191830-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Central Mountains UT-Eastern Juab/Millard Counties UT-
1142 AM MDT Thu Aug 19 2021

...A strong thunderstorm will impact portions of west central
Sanpete...northeastern Millard and southeastern Juab Counties through
1230 PM MDT...

At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Delta, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Scipio, Oak City, Mills, Yuba Lake State Park and Mc Cornick.

This includes the following highways...
 Interstate 15 between mile markers 181 and 209.
 US Route 6 between mile markers 94 and 101.
 US Route 50 between mile markers 93 and 105, and between mile
markers 130 and 136.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3919 11253 3947 11250 3956 11198 3937 11189
      3916 11195
TIME...MOT...LOC 1742Z 266DEG 27KT 3937 11243

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Church
Special weather statement, Aug 19, 12:29 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1229 PM MDT Thu Aug 19 2021

UTZ111-113-115>119-191915-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Sevier Valley UT-Wasatch Plateau/Book Cliffs UT-Central Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
1229 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of Sanpete...east
central Millard...southeastern Juab...northeastern Sevier and south
central Utah Counties through 115 PM MDT...

At 1228 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Nephi to 7 miles northwest of
Fayette to 11 miles west of Salina. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nephi, Manti, Moroni, Ephraim, Gunnison, Mount Pleasant, Salina,
Wales, Fayette, Mona, Centerfield, Fairview, Fountain Green, Aurora,
Spring City, Levan, Redmond, Mayfield, Sterling and Indianola.

This includes the following highways...
 Interstate 15 between mile markers 200 and 232.
 Interstate 70 between mile markers 55 and 61.
 US Route 50 between mile markers 136 and 158.
 US Route 89 between mile markers 226 and 302.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3993 11137 3943 11131 3895 11144 3889 11218
      3929 11204 3975 11212
TIME...MOT...LOC 1828Z 254DEG 30KT 3970 11202 3931 11195 3895 11208

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Church

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:43 PM MDTFlash Flood Warning Considerable damage threatSLCKane4 hr
Aug 18, 8:01 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 18, 8:46 PM MDTSpecial Weather StatementSLCIron44 min
Aug 18, 9:39 PM MDTFlash Flood Warning Considerable damage threatSLCIron, Washington3 hr
Aug 18, 9:48 PM MDTAreal Flood AdvisorySLCIron5 min
Aug 18, 9:53 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 10:07 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 11:11 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington5 hr
Aug 19, 1:43 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 2:03 AM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Kane, San Juan6 hr
Aug 19, 2:31 AM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 19, 3:50 AM MDTSpecial Weather StatementSLC25 min
Aug 19, 9:39 AM MDTSpecial Weather StatementSLCKane36 min
Aug 19, 10:16 AM MDTRiver Flood WarningSLCDuchesne4 hr
Aug 19, 10:54 AM MDTSpecial Weather StatementSLCJuab51 min
Aug 19, 11:15 AM MDTAreal Flood AdvisorySLCMillard2 hr
Aug 19, 11:42 AM MDTSpecial Weather StatementSLCSanpete48 min
Aug 19, 12:49 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Aug 19, 1:04 PM MDTSpecial Weather StatementSLCUtah56 min
Aug 19, 1:25 PM MDTSpecial Weather StatementSLCCarbon50 min
Aug 19, 2:12 PM MDTSpecial Weather StatementSLCCarbon, Duchesne63 min
Aug 19, 2:59 PM MDTSpecial Weather StatementSLCDuchesne61 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.